Alert archive / California / Frost Advisories in 2021

Frost Advisory 1, NWS Los Angeles, CA

January 23, 2021

NWS Los Angeles, CA issued this frost advisory at Jan 23, 2021, 9:10 PM PST. It took effect at Jan 24, 2021, 2:00 AM PST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2021, 9:10 PM PST (05:10 UTC)
In effect from
Jan 24, 2021, 2:00 AM PST
Expired
Jan 24, 2021, 9:00 AM PST
In force
7 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

239 
WWUS76 KLOX 240510
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
910 PM PST Sat Jan 23 2021

CAZ044-045-241130-
/O.NEW.KLOX.FR.Y.0001.210124T1000Z-210124T1700Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Including the cities of Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, and Newbury Park
910 PM PST Sat Jan 23 2021

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PST SUNDAY...

* WHAT...Temperatures will fall to between 32 and 35 degrees
  across portions of the Ventura County Valleys and will result in
  areas with frost formation.

* WHERE...Ventura County Interior Valleys and Ventura County 
  Coastal Valleys.

* WHEN...From 2 AM to 9 AM PST Sunday.

* IMPACTS...Frost can damage sensitive plants and harm pets if
  left unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CAZ051-241130-
/O.NEW.KLOX.HW.A.0002.210125T0800Z-210126T0000Z/
San Luis Obispo County Mountains-
Including the city of Black Mountain
910 PM PST Sat Jan 23 2021

...HIGH WIND WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY AFTERNOON...

* WHAT...Northwest winds 25 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...San Luis Obispo County Mountains.

* WHEN...From late Sunday night through Monday afternoon.

* IMPACTS...Damaging winds could blow down large objects such as 
  trees and power lines. Power outages are possible. Travel 
  could be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...If snow accumulation forecasts increase in
  amount, this watch may be converted to winter storm watch or
  warning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

CAZ059-241130-
/O.NEW.KLOX.HW.A.0002.210125T1400Z-210126T0400Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
910 PM PST Sat Jan 23 2021

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

* WHAT...West winds 30 to 45 mph with gusts up to 70 mph 
  possible.

* WHERE...Antelope Valley.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Damaging winds could blow down large objects such as 
  trees and power lines. Power outages are possible. Travel 
  could be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...If snow accumulation forecasts increase in
  amount, this watch may be converted to winter storm watch or
  warning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Hall
2 follow-up statements
902 
WWUS76 KLOX 241138
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
338 AM PST Sun Jan 24 2021

CAZ044-045-241700-
/O.CON.KLOX.FR.Y.0001.000000T0000Z-210124T1700Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Including the cities of Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, and Newbury Park
338 AM PST Sun Jan 24 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* WHAT...Temperatures will fall to between 32 and 35 degrees 
  across portions of the Ventura County Valleys and will result 
  in areas with frost formation.

* WHERE...Ventura County Interior Valleys and Ventura County 
  Coastal Valleys.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Frost can damage sensitive plants and harm pets if
  left unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CAZ051-242100-
/O.CON.KLOX.HW.A.0002.210125T0800Z-210126T0000Z/
San Luis Obispo County Mountains-
Including the city of Black Mountain
338 AM PST Sun Jan 24 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
MONDAY AFTERNOON...

* WHAT...Northwest winds 25 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...San Luis Obispo County Mountains.

* WHEN...From late tonight through Monday afternoon.

* IMPACTS...Damaging winds could blow down large objects such as 
  trees and power lines. Power outages are possible. Travel 
  could be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...If snow accumulation forecasts increase 
  in amount, this watch may be converted to winter storm watch 
  or warning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

CAZ059-242100-
/O.CON.KLOX.HW.A.0002.210125T1400Z-210126T0400Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
338 AM PST Sun Jan 24 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* WHAT...West winds 30 to 45 mph with gusts up to 70 mph 
  possible.

* WHERE...Antelope Valley.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Damaging winds could blow down large objects such as 
  trees and power lines. Power outages are possible. Travel 
  could be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...If snow accumulation forecasts increase 
  in amount, this watch may be converted to winter storm watch 
  or warning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

CK
201 
WWUS76 KLOX 241648
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
848 AM PST Sun Jan 24 2021

CAZ044-045-241800-
/O.EXP.KLOX.FR.Y.0001.000000T0000Z-210124T1700Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Including the cities of Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, and Newbury Park
848 AM PST Sun Jan 24 2021

...FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

The advisory has been allowed to expire.

$$

CAZ051-250100-
/O.CON.KLOX.HW.A.0002.210125T0800Z-210126T0000Z/
San Luis Obispo County Mountains-
Including the city of Black Mountain
848 AM PST Sun Jan 24 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
MONDAY AFTERNOON...

* WHAT...Northwest winds 25 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...San Luis Obispo County Mountains.

* WHEN...From late tonight through Monday afternoon.

* IMPACTS...Damaging winds could blow down large objects such as 
  trees and power lines. Power outages are possible. Travel 
  could be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...If snow accumulation forecasts increase 
  in amount, this watch may be converted to winter storm watch 
  or warning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

CAZ059-250100-
/O.CON.KLOX.HW.A.0002.210125T1400Z-210126T0400Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
848 AM PST Sun Jan 24 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* WHAT...West winds 30 to 45 mph with gusts up to 70 mph 
  possible.

* WHERE...Antelope Valley.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Damaging winds could blow down large objects such as 
  trees and power lines. Power outages are possible. Travel 
  could be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...If snow accumulation forecasts increase 
  in amount, this watch may be converted to winter storm watch 
  or warning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this frost advisory went out at Jan 23, 2:36 PM PST, 6 hours 34 minutes earlier.

Area forecast discussion, Jan 23, 2:36 PM PST, 6 hours 34 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
236 PM PST Sat Jan 23 2021

.SYNOPSIS...23/229 PM.

A colder and unsettled weather pattern will continue through much
of next week. The first of a series of three storm systems will
continue to move through the region through this evening, then a
stronger storm system is expected for Sunday afternoon through
Monday with better chances of rain and mountain snow. Significant
rain and mountain snow could develop for the latter half of next
week as a strong storm system could affect the region.

&&

.SHORT TERM (TDY-TUE)...23/228 PM.

A cold upper level low (543 dm) over SW CA early this afternoon
continued to bring scattered showers to the region and this will
continue thru early evening as the system slowly moves S across
the area. Very cold temps aloft (-31 deg C at H5) will help to
destabilize the atmosphere this afternoon and bring a slight
chance of thunderstorms to many areas. PWATs with this system are
around 0.50 to 0.75 inch, and there is the potential for brief
downpours and small hail in any thunderstorms.

Additional rainfall through this evening is expected to be
generally 0.15 inch or less for SLO/SBA Counties, and around
0.10-0.30 inch over most of VTU/L.A. Counties. Snow levels will
be around 3500-4000 ft thru this evening, with some light
accumulations possible, especially above 4000 ft. An inch of snow
may occur across the Tejon Pass through the I-5 Corridor, while
the resorts in the eastern San Gabriel Mtns could see 2-3 inches
through this evening.

The upper level low will move gradually SE of the forecast area
tonight followed by flat upper level ridging on Sun altho another
upper level trof will quickly approach the Central Coast from the
NW Sun afternoon. Dry weather will prevail later tonight thru Sun,
except for a slight chance of rain moving into NW SLO County Sun
afternoon as the next weather system approaches.

A much colder upper level trof will dig down into swrn CA from
the N Sun night and Mon, with H5 heights plunging to 533-536 dm
over the region on Mon. A cold air mass will move into the region,
as 850 mb temps fall to -2 to -5 deg C by Mon morning, and 950 mb
temps dip to as low as 2 to 4 deg C early Mon morning. In
addition, 1000-500 mb thicknesses are forecast to plunge to
525-528 dm by 18Z Mon. This system will spread rain and mountain
snow across the region Sun night into Mon, with a chance of pcpn
lingering into Mon evening from the N mtn slopes into portions of
SLO/SBA Counties. Snow levels are expected to be around 3500-4000
ft Sun night then drop to around 1500 to 2500 ft Mon into Mon
evening. There will also be strong and gusty NW winds with this
system Mon into Mon evening, with Advisory-level gusts for many
areas. However, winds should be strongest in the foothills and
mtns where gusts could approach Warning levels.

Rainfall with this system Sun night thru Mon evening is expected
to be about 0.15 to 0.30 inch overall across the forecast area,
with local amounts up to about 0.60 inch in the mtns. Snow
accumulations are expected to be around 2 to 4 inches between
3500-4500 ft, and 4 to 8 inches above about 4500 ft. With the
expected snow and gusty winds, a Winter Storm Watch remains in
effect for the SBA/VTU/L.A. County mtns (excluding the Santa
Monica Mtns) from late Sun evening to late Mon evening. Potential
impacts include wintry driving conditions and poor visibilities.
Travel will likely be impacted along I-5 in NW L.A. county,
including over the Grapevine, as well as the higher portions of
Highway 14. Snow levels this low will likely bring some snowfall
to the Antelope Valley floor as well as the adjacent foothills and
Santa Clarita Valley or adjacent foothills. A Winter Weather
Advisory for the Antelope Valley will likely be needed as we draw
closer to Monday. Accumulations of 1-2 inches will be possible
across some roadways including Hwy 138 between Littlerock and
Llano.

The upper level trof will move E of the region later Mon night,
with a pop-up ridge (only to about 555-557 dm) moving over the
area on Tue. Dry conditions with mostly clear skies and gusty NW
winds for many areas can be expected late Mon night thru Tue.

Temps across the region thru Tue are forecast to be several
degrees below normal, altho the coolest day will be on Mon with
highs 8-16 deg below normal for most areas.

.LONG TERM (WED-SAT)...23/236 PM.

The deterministic EC and GFS are in good agreement then start to
diverge in solutions for Fri and Sat. overall, it looks like a
strong and deep upper level trof will dig S off the CA coast Wed
and Thu. A potent Pacific frontal system associated with this
system will move into the Central Coast later Tue night and Wed,
then remain largely in this area Wed night and Thu. The EC pushes
the upper level trof and surface frontal system E and thru the
rest of the forecast area Thu night and Fri, while the GFS is
about 12 hours slower and brings the front slowly into VTU/L.A.
Counties on Fri. The models diverge even more Fri night and Sat,
with the EC pushing another front into the area with additional
rain Fri night and Sat while the GFS lingers the first front over
eastern areas Fri night, then keeps the second front off the
coast thru Sat with dry weather over the region.

The mean ensembles are in somewhat better agreement overall. The
ensembles show the front stalling out over SLO/SBA Counties on
Wed, then the EC moves the front slowly SE down the coast into
SBA/VTU Counties Wed night and Thu while the GFS is slower to move
the front. The GFS moves the front thru VTU/L.A. Counties Thu
night and Fri, while the EC swings the front quickly thru these
counties Thu night and E of the area on Fri. Both ensembles show a
flat upper ridge building in by Sat, but a moist onshore flow
should continue.

With all these differences, went with the NBM POPs thru the
extended period. The forecast area is still projected to have a
significant rain and mtn snow event Wed thru Fri. Rain should
develop over SLO/SBA Counties Tue night then remain mostly over
this area into Wed, with some increase in rain chances over
VTU/L.A. counties. Rain will continue Wed night thru Thu night
then begin to taper off on Fri and Fri night. A moist onshore flow
should keep some light pcpn over portions of the area into Sat as
well, mainly in the mtns.

Early estimates of rainfall over the region from Wed thru Fri
evening is for 1 to 3 inches to fall over the coast and vlys, and
3 to 6 inches in the mtns. There is also the potential for
significant amounts of snow in the higher elevations, mainly
above 5500 to 6000 ft.

&&

.AVIATION...23/1837Z.

At 18z at KLAX, there was no inversion.

Moderate confidence in 18Z TAFs with mostly cloudy skies and
scattered showers into this evening. Conds will be mostly low VFR
to high MVFR, except IFR to VLIFR in the mountains and foothills.
There may also be brief IFR conditions in heavier showers. There
is a slight chance of thunderstorms from SBA to L.A. County this
afternoon.

KLAX... Moderate confidence in the 18Z TAF. Mostly VFR conds are
expected, but there is a 30% chance of MVFR cigs at times,
especially in showers. There is a slight chance of a thunderstorms
this afternoon. The east wind component will remain below 7 kt.

KBUR...Moderate confidence in the 18Z TAF. Mostly VFR conds are
expected, but there is a 30% chance of MVFR cigs at times,
especially in showers. There is a slight chance of a thunderstorms
this afternoon.

&&

.MARINE...23/234 PM.

Across the outer waters, moderate to high confidence in forecast.
Winds and/or seas will generally remain at or above Small Craft
Advisory (SCA) level through Sun evening, though they may briefly
drop below SCA levels from time to time. Gale Force winds appear
likely Sun evening into Tue. Some areas may reach Storm Force, but
low confidence in this, will wait for more guidance. Winds will
likely drop below gale force sometime on Tue afternoon or evening.
Gale force S winds are possible by late Wed.

Across the inner waters north of Pt. Sal, seas will likely remain
at or above SCA levels through Sun evening. NW winds will likely
reach SCA levels this afternoon and evening and again Sun
afternoon and evening. Gale Force winds are a good possibility
Sun evening into Tue along with short period choppy waves. Winds
will likely drop below gale force sometime Tue afternoon or
evening. Gale force S winds are possible by late Wed.

Across the inner waters south of Pt Conception low to moderate
confidence in the forecast. There is a 30% chance of SCA level
W-NW winds across the Santa Barbara Channel and western portions
of the southern inner waters this afternoon and evening. SCA
level W-NW winds are likely Sunday afternoon into Sun night. Gale
Force winds are a good possibility late Sun night into Tue along
with short period choppy waves. Winds will likely drop below gale
force sometime Tue afternoon or evening. SCA level SE-S winds are
possible by late Wed.

A strong storm system will arrive Sunday, bringing widespread
gales and large, short period waves create choppy seas throughout
much of the coastal waters. These dangerous sea conditions have a
history of vessel damage and loss of life and mariners should
avoid them or remain in safe harbor until conditions improve.

&&

.BEACHES...23/203 PM.

Surf 6 to 9 feet with local sets to 10 feet will develop along
the Central coast later today. The surf will diminish somewhat on
Sunday, then higher surf will develop quickly Sunday night along
the Central Coast and on Monday south of Point Conception. At the
peak Monday afternoon and evening, surf of 13 to 18 feet with
local sets to 20 feet is expected on the Central Coast. Surf of
8 to 12 feet with local sets to 14 feet is possible south of
Point Conception. The surf will diminish slowly Tuesday and early
Wednesday then increase again by late Wednesday.

There will be strong rip currents and at least minor coastal
flooding on Monday and Tuesday, particularly at high tide.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Watch in effect from Sunday evening through
      Monday evening for zones 52>54. (See LAXWSWLOX).
PZ...Small Craft Advisory in effect until 9 PM PST Sunday for
      zones 645-670-673-676. (See LAXMWWLOX).
     Gale Watch in effect from Sunday evening through Tuesday
      evening for zones 645-670-673-676. (See LAXMWWLOX).
     Small Craft Advisory in effect from noon Sunday to 3 AM PST
      Monday for zones 650-655. (See LAXMWWLOX).
     Gale Watch in effect from late Sunday night through Tuesday
      evening for zones 650-655. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (TUE-SAT).

Light to moderate precipitation and low elevation snow is
possible Monday night. A stronger system will impact the area
Wednesday and Thursday with significant rain and mountain snow.
High surf will likely affect west facing beaches early next week.

&&

PUBLIC...Sirard
AVIATION...Phillips/DB
MARINE...DB/Phillips
BEACHES...DB/Phillips
SYNOPSIS...Kaplan

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 9:10 PM PSTHigh Wind WatchLOX17 hr
Jan 23, 9:28 PM PSTHigh Surf AdvisoryLOXLos Angeles6 days
Jan 23, 11:13 PM PSTWinter Weather AdvisoryLOX4 hr
Jan 24, 3:26 AM PSTGale WarningLOX54 hr
Jan 24, 9:53 AM PSTWinter Storm WarningLOX39 hr
Jan 24, 1:54 PM PSTHigh Wind WarningLOX6 hr
Jan 24, 1:54 PM PSTWind AdvisoryLOX6 hr

Nearby

Frost Advisories in California, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.